Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 374, NWS Des Moines, IA

September 20, 2001Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2001, 6:57 PM CDT for Davis County, Iowa. It was in force for 18 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 6:57 PM CDT (23:57 UTC)
Expired
Sep 20, 2001, 7:15 PM CDT
In force
18 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Davis County, IA

The radar

The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:57 PM CDTHail 1Bloomfield, IA
Sep 20, 7:00 PM CDTHail 0.88Bloomfield, IA
Sep 20, 7:15 PM CDTHail 1Pulaski, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS53 KDMX 202358
SVRDSM
IAC051-210015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAVIS COUNTY IN SOUTHEAST IOWA

* UNTIL 715 PM CDT

* AT 654 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BLOOMFIELD...OR ABOUT 23
  MILES SOUTH OF OTTUMWA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
IN RURAL SOUTHEASTERN DAVIS COUNTY AROUND 710 PM

AT 655 PM...LAW ENFORCEMENT REPORTED QUARTER SIZE AND LARGE HAIL IN 
BLOOMFIELD..

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM 
THURSDAY EVENING FOR EASTERN IOWA.

LAT...LON 4078 9259 4061 9257 4061 9222 4077 9221

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:45 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 20, 1:45 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT THU SEP 20 2001

MAIN CONCERN WILL BE DEPARTURE OF SYSTEM NOE AFFECTING STATE AND LTR
PDS WITH RETURN TO FALL SUN/MON TIME FRAME.

MODELS OVERALL AGREE WITH UPPER LEVEL PATTERN RIGHT THROUGH WEEKEND
THOUGH AS USUAL DIFFERENCES COME IN THE DETAIL.  ETA APPEARS TO BE
BEST FIT WITH CURRENT TRENDS OF STRONG VORT OVR ERN SD SWINGING ACRS
NRN IA AND INTO IL BY EVENING.  IN SHORT TERM WEAK SFC LO NWRN IA
AND ASSOCIATED WARM FNT COMBINE TO PUT MST FVRD AREA OF DVLPMNT
INVOF NW/NC IA. ANOTHER AREA MAYBE SERN PORTION OF THE STATE THO
CURRENT STORMS CROSSING THE AREA WILL AFFECT RECVOERY TIME.  CAPES
RUNNING 1500-3000 SW AND NW AND LI -4 TO -6.  FULLY EXPECT
REDEVLOPMENT AS IMPULSE SHOWS ITSELF ROTATING ARND MAIN VORT.  SOME
HINE IN IR STLT/WATER VAPOR.  EXPECT AFTER REDEVELOPMENT THAT SHWRS
WILL LINGER PSBLY UNTIL 06Z IN AGREEMENT WITH MODELS.  FRIDAY AND
MUCH OF SATURDAY LOOK DRY AS LIGHT UPPER LEVEL RIDGING MOVES IN AND
SFC HI.  BY SATURDAY NIGHT NEXT SYSTEM UPSTREAM BEGINS TO AFFECT ST
AND GD LIFT/FORCING AHEAD OF SYSTEM BY SUNDAY MRNG.  GD CHC SHWRS
WITH FARILY STG COLD FNT.  CAA AND PLENTY OF LO LVL MOISTURE POINT
TO SHWRS LKLY BUT WILL WORD WITH 50 POP ATTM.  EXTENDED GUIDANCE
POINT TO VERY COOL BEGINNING TO THE WEEK AS JAMES BAY HI EXTENDS
INTO UPPER MIDWEST AND HOLDS.  FIRST OVRNGT LOWS IN THE 30S
STATEWIDE PSBLE AS COLDEST AIR -4C SWINGS OVER THE STATE.  HIGH
REMAINS FIRLY IN PLACE UNTIL MID WEEK SO ANY MODERATION OF TEMPS
WILL BE SLOW IN COMING.

IFPS TEMPS ADJSTED TO COOLER MEX/FMR IN EFP PDS OTRW GOING FCST GD
IN SHORT TERM GUIDANCE.  ETA WINDS IMPORTED.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Sep 20, 5:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    NEW SHARON                IA   .88 INCH HAIL
09/20/01   MAHASKA                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 20, 6:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    3 N CENTERVILLE           IA   WIND DAMAGE
09/20/01   APPANOOSE                      LARGE TREES REPORTED
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 20, 6:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    BLOOMFIELD                IA   2 INCH HAIL
09/20/01   DAVIS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Sep 20, 6:50 PM CDT, 7 minutes before
IAZ026>028-035>039-046>048-057>060-070-071-210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT THU SEP 20 2001

...PORTIONS OF SEVERE THUNDERSTORM WATCH 744 CANCELLED...

SEVERAL COUNTIES OVER SOUTHWEST...CENTRAL AND NORTHWEST IOWA HAVE
BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH 744.  THE THREAT OF
THUNDERSTORMS HAS PUSHED OFF TO THE SOUTH AND EAST.

THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

FRANKLIN...BUTLER...BREMER...WEBSTER...HAMILTON...HARDIN...GRUNDY...
BLACK HAWK...GREENE...BOONE...STORY...AUDUBON...GUTHRIE...DALLAS...
POLK...CASS AND ADAIR.  THIS INCLUDES THE LARGER CITIES OF
WATERLOO...AMES...DES MOINES AND ATLANTIC.

SMALL
Local storm report, Sep 20, 6:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU SEP 20 2001

1.75 INCH HAIL

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    UDELL                     IA   80 MPH TSTM GUST
09/20/01   APPANOOSE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0649 PM    UDELL                     IA   1.75 INCH HAIL
09/20/01   APPANOOSE
Local storm report, Sep 20, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    BLOOMFIELD                IA   1 INCH HAIL
09/20/01   DAVIS                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:14 AM CDTSevere Thunderstorm WarningDMXUnion26 min
Sep 20, 11:57 AM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
Sep 20, 12:11 PM CDTSevere Thunderstorm WarningDMXWarren29 min
Sep 20, 2:11 PM CDTSevere Thunderstorm WarningDMXKossuth39 min
Sep 20, 2:42 PM CDTSevere Thunderstorm WarningDMXWorth38 min
Sep 20, 2:47 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago43 min
Sep 20, 3:18 PM CDTTornado WarningDMXHancock42 min
Sep 20, 3:19 PM CDTSevere Thunderstorm WarningDMXWorth31 min
Sep 20, 3:22 PM CDTSevere Thunderstorm WarningDMXKossuth28 min
Sep 20, 3:43 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright47 min
Sep 20, 3:46 PM CDTSevere Thunderstorm WarningDMXCerro Gordo44 min
Sep 20, 4:16 PM CDTSevere Thunderstorm WarningDMXWarren29 min
Sep 20, 4:16 PM CDTSevere Thunderstorm WarningDMXFranklin44 min
Sep 20, 4:27 PM CDTSevere Thunderstorm WarningDMXWright28 min
Sep 20, 4:36 PM CDTSevere Thunderstorm WarningDMXButler44 min
Sep 20, 4:41 PM CDTSevere Thunderstorm WarningDMXMarion, Warren49 min
Sep 20, 4:52 PM CDTSevere Thunderstorm WarningDMXLucas38 min
Sep 20, 4:55 PM CDTTornado WarningDMXWarren35 min
Sep 20, 4:56 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin44 min
Sep 20, 5:07 PM CDTTornado WarningDMXLucas28 min
Sep 20, 5:16 PM CDTSevere Thunderstorm WarningDMXMahaska39 min
Sep 20, 5:29 PM CDTTornado WarningDMXLucas31 min
Sep 20, 5:44 PM CDTSevere Thunderstorm WarningDMXMonroe31 min
Sep 20, 6:05 PM CDTTornado WarningDMXAppanoose30 min
Sep 20, 6:12 PM CDTSevere Thunderstorm WarningDMXLucas43 min
Sep 20, 6:31 PM CDTSevere Thunderstorm WarningDMXDavis29 min
Sep 20, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.